I'm a 42 yrs old female. 1 Year ago i had a dropfoot, i had lots of pain on the lateral part of my lower leg was prescribed Gabapentine (Neurontin, 1800 mg/day). I developed severe muscle weakness in my right lower leg and since 3 months in the left hand. I can't stretch my fingers, only the thumb. I use a walker and i walk very slow, my foot turns to the inside and i stumble a lot. Since a few months i experience mild weakness in my left lower leg. And tingling in my calf.
i was examined with EMG, MRI (back, hip, upper and lower leg), bloodwork,a lumbal. The MRI's all came back normal. The EMG showed conduction block at the knee of the n. peroneus, but nothing was found on the MRI. Bloodwork showed a higher BSE and the platelets were too small.
They sent me to a specialised clinic where i got an EMG of the lower legs and both arms. In the legs they found nothing! In the left arm they found a block a little bit above the elbow and signs of CTS. MRI was made of the upper arm. Nothing was found, bloodwork normal. They don't know what i have.
Any suggestion would be welcome, symptoms: muscle weaknes in both legs, left hand and lower arm, nerval pains (burning!), severe fatique, not able to stretch finger (only the thumb), not able to stretch foot/toes, not able to stand on my heel or toes, severe weightloss ( >25 kg in 1 year). The onset was acute starting with dropfoot. It is progressive. I get worse when i exercise too much and become better after rest.
A question regarding Neurontin: if your reflexes are weaker and Neurontin makes them stronger could this show normal reflexes on a neuro exam? Same idea for the emg, as neurontin influences the neurotransmitters! Same for the bloodwork: neurontin can lower the leukocytes, if you have a higher BSE and Neurontin lowers it, could this result in a normal outcome of the BSE?
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with a doctor.
Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.
Multiple single nerves (mononeuropathy) involved as a single condition may be a called mononeuritis multiplex. The onset is typically abrupt in one nerve and other nerves may then be involved at irregular intervals. One such cause is diabetes. Anothers is vasculitis.
Other causes of multiple mononeuropathies include paraneoplastic (i.e., an associated underlying tumor), autoimmune, rheumatologic, sarcoid, and perhaps a genetic predisposition for compression neuropathies.
Have you been tested for causes of mononeuropathies (other than assuming they are compression), such as oral glucose tolerance test, etc?
Neurontin should not improve your reflexes. However, if your body heals, your reflexes may improve.
I would suggest that you be evaluated by a specialist in neuromuscular neurology. It would be important to determine if the two mononeuropathies are separate or part of the same underlying process.
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Thank you, your answer is really helpful. I will definitely go for a second opinion. Also I will ask to be examined for Churg Strauss Syndrome as there many symptoms: late onset astma, weightloss, hay fever like symptoms, diarrhea and abdominal cramps with loss of blood, several pneumonias in the last few years, night sweating, and the neurological symptoms i have. I never heard of CSS untill someone told me about it and i recognized so much! An oral glucose tolerance test has not been performed, also no nerve biopsy.compression neuropathie is not very likely, but perhaps a DNA test would be helpful.
dutchflower, I had very similar experiences and after a 6 months of many doctors saying I was "normal" I finally found a doctor that insisted that I get another MRI at a hospital that had a 3 tesls strenght machine (I think that was the number) and ran a series of blood work that took 1 month to get back. While all previous tests and exams were normal, these two exams came back with the diagnosis of "Changes consistent with the diagnosis of Multiple Sclerosis" The MRI showed lesions in my brain and spine (The original MRI did not) and the detailed blood work showed excess of "10 bands" of a particular indicator for MS. (This is a special blood work exam the Doctor must order. It is not a routine CBC or Chem 7 panel. Ask your Doc about it. Since then I take Copaxone shots everyday and I have a muscle relaxer for days that the leg is really acting up. I am glad to say that I am managing my disease and no longer have the extreme foot drop etc. I still have a slight drag to my leg when I get real cold or tired, but other then that I am glad to say I have not had any sever symptoms like you describe in over a year since I started treatment. Don't give up. You know your boby. Keep looking for a doc that will listen to you and keep looking.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.